Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 99, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Apr 11, 1997, 4:22 PM CDT for Natchitoches Parish, Louisiana. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 11, 1997, 4:22 PM CDT (21:22 UTC)
- Expired
- Apr 11, 1997, 5:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Natchitoches Parish, LA
The radar
The Ft Polk radar (KPOE), 64 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 4:36 PM CDT | Thunderstorm Wind 60 | Provencal, LA | Trees and powerlines down leading to numerous power outages across the town. |
| Apr 11, 5:10 PM CDT | Thunderstorm Wind 90 | Natchez, LA | Numerous reports of trees and powerlines down across the region. About 20 structures were damaged including a mobile home which was overturned. A few mobile homes and a frame home were shoved off their foundations. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 112122 SVRSHV LAC069-112215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 422 PM CDT FRI APR 11 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT FOR THE FOLLOWING AREA... IN NORTHWEST LOUISIANA ...NATCHITOCHES PARISH AT 419 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 12 MILES WEST SOUTHWEST OF NATCHITOCHES LOUISIANA MOVING EAST AT 25 MPH. THIS THUNDERSTORM MAY CONTAIN HAIL UP TO 1 INCH IN DIAMETER AND STRONG DAMAGING WIND. HAGEWOOD AND NATCHITOCHES ARE IN THE PATH OF THIS SEVERE THUNDERSTORM. GO TO A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. 3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:45 PM CDT, 37 minutes earlier.
Area forecast discussion, Apr 11, 3:45 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 245 PM CST FRI APR 11 1997 MODELS TODAY SIMILAR IN HANDLING OF CURRENT SITUATION. HWVR...ALL THREE MODELS ARE ABOUT 6 HRS TOO SLOW WITH SFC FNT. AT 11/18Z FNT WAS ALONG A FSM TO TXK TO SHV TO CLL LINE AND MOVG TO THE E AND SE. A LOW HAS DVLPD IN NW AR/SW MO WHICH WILL SLOW FORWARD PROGRESSION IN THAT AREA BUT GUD PUSH OF COLD AIR BEHIND THE FNT ACRS TX SHUD KEEP IT MOVG...IF JUST A LITTLE SLOWER...ACRS THE CWA. CONVECTION ACRS MOST OF THE CWA HAS BEEN LIMITED BY MCS THAT DVLPD IN THE NWRN GULF LAST NIGHT. THRU THE NIGHT MODELS FCST ANOTHER S/WV TO MOV ACRS THE CWA FROM SW TO NE AS UPR LVL FLOW RMNS WSW. THERE SHUD BE SUFFICIENT MSTR RMNG ACRS THE AREA TO WARRANT A MENTION OF A CHC FOR SHWRS OR LIGHT RAIN THRU AT LEAST MIDNIGHT. CLDS BEHIND THE FNT EXTEND ALL THE WAY INTO KS AND NE AND SEE NO REASON TO BLV AIRMASS WILL DRY RAPIDLY ENUF TO FCST DSCREING CLDS ON SAT. SO FEEL THAT MOSTLY CLDY IS THE WAY TO GO ALL DAY WITH SOME DECREASE ON CLDS SAT NIGHT. HWVR...CONTD WSW FLOW ALOFT SHUD KEEP MID/UPR LVL MSTR ACRS THE AREA SAT NIGHT AND NOT ALLOW TEMPS TO DROP AS LOW AS AVN FCST. AVN HAS BEEN TOO LOW ON TEMPS ALL THIS PAST WEEK. SO WILL LEAN TOWARD NGM TEMP GUIDANCE FOR THIS FCST PERIOD. WILL ONLY MENTION POPS FIRST PERIOD THEN NONE THE REST OF THE FCST. SHV 48/56/39/60 3000 MLU 51/58/40/62 4100 18
In the hours before
Special weather statement, Apr 11, 12:21 PM CDT, 4 hours 1 minute before
ARZ070-071-LAZ001>004-010>012-017-TXZ126-138-150>153-165>167-111800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1221 PM CDT FRI APR 11 1997 A LINE OF THUNDERSTORMS WAS INCREASING IN INTENSITY FROM NORTH OF SHREVEPORT LOUISIANA TO CARTHAGE TEXAS TO JUST NORTH OF NACOGDOCHES TEXAS. THESE THUNDERSTORMS COULD BECOME SEVERE AS THEY MOVE EAST INTO DEEP EAST TEXAS AND NORTHWEST LOUISIANA DURING THE EARLY AFTERNOON. IF THE THUNDERSTORMS DO BECOME SEVERE...THE MAIN THREAT WILL BE FROM LARGE HAIL AND/OR DAMAGING WINDS. BRIEF HEAVY RAIN WILL ALSO OCCUR BUT WIDESPREAD HEAVY RAIN TOTALS ARE NOT EXPECTED AT THIS TIME. RESIDENTS OF DEEP EAST TEXAS AND NORTHWEST LOUISIANA SHOULD STAY ABREAST OF THE LATEST WEATHER CONDITIONS CONCERNING THIS LINE OF THUNDERSTORMS THROUGH MID AFTERNOON. 3
Special weather statement, Apr 11, 12:25 PM CDT, 3 hours 57 minutes before
ARZ070-071-LAZ001>004-010>012-017-TXZ126-138-150>153-165>167-111800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1221 PM CDT FRI APR 11 1997 A LINE OF THUNDERSTORMS WAS INCREASING IN INTENSITY FROM NORTH OF SHREVEPORT LOUISIANA TO CARTHAGE TEXAS TO JUST NORTH OF NACOGDOCHES TEXAS. THESE THUNDERSTORMS COULD BECOME SEVERE AS THEY MOVE EAST INTO DEEP EAST TEXAS AND NORTHWEST LOUISIANA DURING THE EARLY AFTERNOON. IF THE THUNDERSTORMS DO BECOME SEVERE...THE MAIN THREAT WILL BE FROM LARGE HAIL AND/OR DAMAGING WINDS. BRIEF HEAVY RAIN WILL ALSO OCCUR BUT WIDESPREAD HEAVY RAIN TOTALS ARE NOT EXPECTED AT THIS TIME. RESIDENTS OF DEEP EAST TEXAS AND NORTHWEST LOUISIANA SHOULD STAY ABREAST OF THE LATEST WEATHER CONDITIONS CONCERNING THIS LINE OF THUNDERSTORMS THROUGH MID AFTERNOON. 3
Special weather statement, Apr 11, 2:05 PM CDT, 2 hours 17 minutes before
LAZ001>006-010>014-017>022-TXZ152-153-165>167-111945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 205 PM CDT FRI APR 11 1997 A BAND OF THUNDERSTORMS CONTINUED MOVING EAST AND SOUTHEAST THROUGH DEEP EAST TEXAS AND NORTHWEST LOUISIANA. THE THUNDERSTORMS WERE GENERALLY ALONG A LINE FROM NEAR MAGNOLIA ARKANSAS TO BOSSIER CITY LOUISIANA TO LUFKIN TEXAS. THESE THUNDERSTORMS WERE CAPABLE OF PRODUCING VERY HEAVY RAIN AND SMALL HAIL. IN DEEP EAST TEXAS RAINFALL AMOUNTS OF UP TO 1 INCH IN AN HOUR MAY OCCUR IN THE AREA ALONG AND EAST OF CENTER TO LUFKIN LINE. STRONG THUNDERSTORMS WILL MOVE THROUGH THIS AREA THROUGH 400 PM. 3
Special weather statement, Apr 11, 2:08 PM CDT, 2 hours 14 minutes before
LAZ001>006-010>014-017>022-TXZ152-153-165>167-111945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 205 PM CDT FRI APR 11 1997 A BAND OF THUNDERSTORMS CONTINUED MOVING EAST AND SOUTHEAST THROUGH DEEP EAST TEXAS AND NORTHWEST LOUISIANA. THE THUNDERSTORMS WERE GENERALLY ALONG A LINE FROM NEAR MAGNOLIA ARKANSAS TO BOSSIER CITY LOUISIANA TO LUFKIN TEXAS. THESE THUNDERSTORMS WERE CAPABLE OF PRODUCING VERY HEAVY RAIN AND SMALL HAIL. IN DEEP EAST TEXAS RAINFALL AMOUNTS OF UP TO 1 INCH IN AN HOUR MAY OCCUR IN THE AREA ALONG AND EAST OF CENTER TO LUFKIN LINE. STRONG THUNDERSTORMS WILL MOVE THROUGH THIS AREA THROUGH 400 PM. 3
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 3:49 PM CDT | Severe Thunderstorm Warning | SHV | Sabine | 41 min |
| Apr 11, 4:59 PM CDT | Severe Thunderstorm Warning | SHV | Grant | 46 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.